Is it a keloid?
Trying to figure out what is causing the bumps on your skin can be hard. And really, the only way to know for sure is to consult a dermatologist, which we recommend. However, one potential cause is a keloid, which occurs when scar tissue grows excessively, explains Dr Gary Goldenberg, a dermatologist and an assistant clinical professor of dermatology. They often form around a wound or incision, but they may appear after a bad bout of acne. “Keloids are red, raised and can be itchy or painful,” he says. They’re more common in darker skin and often show up on the ears, chest, face or back. Many different treatments work alone or together to improve keloid scarring including steroid injections to flatten the scar, cryosurgery to freeze the scar tissue so it sloughs off, laser resurfacing and surgery, he says. “You do need realistic expectations about how much keloid scarring can be improved with any treatment,” says Dr Goldenberg.
Is it a skin tag?
What are skin tags? Well, they are exactly what they sound like – tiny, soft skin-coloured growths, Dr Goldenberg says: “They often develop around the eyelids, armpits, groin or other areas that are easily rubbed or irritated.” Medically known as acrochordons, skin tags are more common if you are overweight, pregnant, or have diabetes. They are not harmful. “If they bother you, a doctor can freeze, laser, or snip them off,” he says.
Is it a hive?
Do your bumps on skin itch like crazy? Tend to come and go? Get worse at night? If so, it could be a hive, Dr Goldenberg says. Also known as urticaria, hives are usually a result of an allergy. Viruses can cause hives too, but many times you can’t pinpoint the cause of hives, which can be frustrating, he says. “If you know you break out in hives when you eat a certain food or are exposed to a specific chemical, avoid those triggers,” says Dr Goldenberg. Over-the-counter antihistamines such as Benadryl or Zyrtec can also help curb the itching. An injectable, Xolair (omalizumab), can be used to treat chronic hives, so ask your doctor if it could help you.